Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Flagstaff, AZ

September 19, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 19, 2004, 3:47 AM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 3:47 AM MST (10:47 UTC)
Expired
Sep 19, 2004, 4:15 AM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:40 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 191050
SVRFGZ
AZC025-191115-
/X.NEW.KFGZ.SV.W.0007.040919T1047Z-040919T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 415 AM MST

* AT 340 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF BAGDAD AND WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAGDAD AT 355 AM MST
  
LAT...LON 3456 11335 3445 11317 3485 11279 3498 11302

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:45 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 18, 9:45 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 PM MST SAT SEP 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA THROUGH SUNDAY. THE RAIN WILL BE HEAVY AT
TIMES...ESPECIALLY OVER THE HIGHER ELEVATIONS OF YAVAPAI
COUNTY...GILA COUNTY...THE MOGOLLON RIM...AND THE WHITE MOUNTAINS.
IN ADDITION TO THE RAIN...LOCALLY WINDY CONDITIONS ARE EXPECTED
ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE WEST. THIS
FRONT WILL END THE RAINFALL MONDAY AFTERNOON OR EVENING...AND WILL
BRING COOLER TEMPERATURES TO MUCH OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...
A BUSY EVENING WITH THREE SEVERE TS WARNINGS AND A SMALL STREAM
FLOOD ADVISORY. HIGH PW AIR IS OVER THE STATE THIS EVENING...AT THE
SURFACE THE COLD FRONT APPEARS TO BE RUNNING NE TO SW THRU CENTRAL
NEVADA. THERE IS A DEFINITE MOISTURE BOUNDARY TO OUR WEST THIS
EVENING AS LAS VEGAS DEW POINT IS 21 WHILE THOSE IN THE LOWER
COLORADO RIVER BASIN IN THE 50S AND 60S. THIS BOUNDARY AND RIGHT
ENTRANCE REGION OF A JET MAX ARE HELPING TO FOCUS STORMS IN WRN
YAVAPAI COUNTY NOW.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY AZ ZONES 8/37 FROM 9PM SAT THROUGH 3 AM
SUNDAY.

FLASH FLOOD WATCH AZ ZONES 8/15/18/37/38 FROM 3 PM MST TODAY UNTIL
MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Sep 18, 6:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Sep 18, 11:28 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min
Sep 19, 4:16 AM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 19, 4:24 AM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Sep 19, 5:00 AM MSTSevere Thunderstorm WarningFGZYavapai40 min
Sep 19, 5:23 AM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 19, 5:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Sep 19, 10:10 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Sep 19, 2:28 PM MSTFlash Flood WarningFGZYavapai107 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.